Alert archive / Montana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 95, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 18, 2024, 8:04 PM MDT for Cascade County, Lewis and Clark County, Teton County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2024, 8:04 PM MDT (02:04 UTC)
- Expired
- Aug 18, 2024, 8:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cascade County, MT, Lewis and Clark County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 46 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.1 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2866 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:36 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 18, 5:36 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 536 PM MDT Sun Aug 18 2024 ...Aviation Section Updated... .SYNOPSIS... Moist, southwest flow aloft will bring showers and thunderstorms to the Northern Rockies through the first half of the upcoming work week, with a few thunderstorms this afternoon and evening and then again on Monday potentially being strong to severe. Main threat from any severe storm today will be damaging winds, with hail and damaging winds being the threats on Monday. High temperatures will once again warm well above normal on Monday, with most locations reaching the mid-80s to mid-90s. && .DISCUSSION... Rest of today through Tuesday...primary forecast concerns throughout the period will be thunderstorms, some of which could become strong to severe late this afternoon through the evening hours tonight and then again on Monday, and above normal temperatures. H500 ridge axis will remain just east of the Northern Rockies and over the Northern High Plains through the period, with subtle shortwaves lifting northeast and over Southwest through North Central Montana within the overall moist, southwest flow aloft. Strong surface heating this afternoon and then again on Monday, will produce high temperatures well above normal and in the mid-80s to mid-90s on both days, which combined with sufficient moisture and shear will help to support isolated to scattered thunderstorms during the afternoon and evening hours (today and Monday). Terrain based cumulus has already developed early this afternoon over the mountains of Northern Idaho and Southwest Montana, with showers and thunderstorms expected to develop over the next 1-2 hours over these same areas. These showers and thunderstorms will then lift northeast and over the remainder of Southwest through North Central Montana through the late afternoon and evening hours tonight before gradually exiting most of the CWA around midnight tonight. A few showers and thunderstorms may linger beyond midnight tonight along the Hi-Line in North Central Montana and along the Idaho/Wyoming borders, but overall coverage will decrease beyond the aforementioned midnight hour. Given the marginally sheared environment through the evening hours tonight the primary concern with any of the stronger thunderstorms will be gusty and erratic winds and potentially a few damaging wind gusts. By Monday slightly stronger shear and instability will support a better (5% to 15%) chances for hail, potentially large, along with the continued threat for damaging winds. Given these risks for hail and/or damaging winds the Storm Prediction Center (SPC) continues to maintain a Marginal Risk for severe thunderstorms across most if not all of Southwest through North Central Montana today and on Monday. Shower and thunderstorm development on Monday is expected to be slightly further north and over Southwest and into portions of Central Montana during the early afternoon hours, with this activity then lifting northeast and across the remainder of the CWA through the evening hours. Wednesday through next Sunday...ensemble clusters predominately favor broad troughing over the Pacific Northwest, Great Basin, and Northern Rockies for much of the period; with the leading mode of uncertainty being the exact position and/or timing of the H500 trough as it slowly digs southeast from the Eastern Pacific over the Pacific Northwest and Great Basin before lifting northeast over the Northern Rockies. The position and/or timing of the aforementioned trough will ultimately impact when and how long "cooler" temperatures arrive and persist across the Northern Rockies, in addition to precipitation chances. Latest deterministic NBM guidance supports high temperatures falling near to below normal for the days on Wednesday and Thursday in wake of a series of weak surface cold fronts, warming back above normal on Friday as a warm front lifts northeast amongst increasing southerly flow aloft ahead of the main trough axis moving overhead, and falling back near to normal over the upcoming weekend as the trough shifts east of the Northern Rockies. Daily chances (15% to 30%) for precipitation will also exist across portions of the Northern Rockies throughout the period, mainly along and near the cold fronts on Wednesday and Thursday, over the higher terrain and lifting warm front on Friday, and across all areas over the weekend. - Moldan && .AVIATION... 19/00Z TAF Period The primary concern this TAF period will be for showers and thunderstorms progressing northeastward across the region overnight. Gusty winds will be the main concern with these thunderstorms, but some small hail will be possible early this evening. Another round of showers and thunderstorms will develop Monday afternoon, once again moving from southwest to northeast. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 93 55 89 / 50 20 40 10 CTB 54 89 54 84 / 40 20 40 10 HLN 56 93 53 92 / 60 50 40 20 BZN 54 91 49 91 / 10 40 20 20 WYS 44 79 40 80 / 30 50 30 10 DLN 52 86 48 85 / 10 30 10 10 HVR 63 96 60 93 / 50 20 50 10 LWT 57 91 53 90 / 20 30 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 18, 7:14 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Great Falls MT 714 PM MDT Sun Aug 18 2024 MTZ302-303-308-190145- Southern High Plains MT- Eastern Glacier, Western Toole, and Central Pondera MT- Northern High Plains MT- 714 PM MDT Sun Aug 18 2024 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PONDERA...SOUTHEASTERN GLACIER AND NORTH CENTRAL TETON COUNTIES THROUGH 745 PM MDT... At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Valier, or 25 miles west of Conrad, moving north at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Dupuyer. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4803 11238 4806 11265 4842 11264 4839 11223 TIME...MOT...LOC 0114Z 188DEG 23KT 4813 11250 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Ludwig
Special weather statement, Aug 18, 7:16 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Great Falls MT 716 PM MDT Sun Aug 18 2024 MTZ308-309-190200- Eastern Pondera and Eastern Teton MT-Southern High Plains MT- 716 PM MDT Sun Aug 18 2024 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEWIS AND CLARK AND SOUTH CENTRAL TETON COUNTIES THROUGH 800 PM MDT... At 716 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Fairfield, or 14 miles south of Choteau, moving north at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Choteau. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4750 11208 4755 11234 4783 11230 4776 11192 TIME...MOT...LOC 0116Z 194DEG 8KT 4760 11219 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Ludwig
Special weather statement, Aug 18, 7:24 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
724 PM MDT Sun Aug 18 2024
MTZ312-190215-
Cascade County below 5000ft MT-
724 PM MDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHOUTEAU AND NORTH
CENTRAL CASCADE COUNTIES THROUGH 815 PM MDT...
At 724 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Belt, or 10 miles southeast of Great Falls, moving
north at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Great Falls, Black Eagle, Malmstrom Afb, and Tracy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4760 11105 4757 11101 4757 11097 4741 11104
4740 11119 4760 11134 4761 11105
TIME...MOT...LOC 0124Z 175DEG 12KT 4742 11112
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AMSpecial weather statement, Aug 18, 7:28 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
728 PM MDT Sun Aug 18 2024
MTZ313-317-190200-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
728 PM MDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JUDITH BASIN COUNTY
THROUGH 800 PM MDT...
At 728 PM MDT, Doppler radar was tracking a strong thunderstorm over
Geyser, or 14 miles northwest of Stanford, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Geyser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4719 11038 4720 11056 4741 11062 4741 11027
TIME...MOT...LOC 0128Z 189DEG 14KT 4725 11050
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AMSpecial weather statement, Aug 18, 7:46 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
746 PM MDT Sun Aug 18 2024
MTZ307-308-312-315-316-320-190215-
Southern Rocky Mountain Front MT-Cascade County below 5000ft MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
746 PM MDT Sun Aug 18 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LEWIS AND CLARK...SOUTH
CENTRAL TETON AND SOUTHWESTERN CASCADE COUNTIES THROUGH 815 PM MDT...
At 746 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Augusta to 6 miles south of
Wolf Creek. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wolf Creek, Bowmans Corner, Tower Rock State Park, Bean Lake, and
Craig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4761 11219 4703 11165 4680 11212 4726 11255
TIME...MOT...LOC 0146Z 224DEG 24KT 4725 11243 4691 11211
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LudwigSpecial weather statement, Aug 18, 7:53 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
753 PM MDT Sun Aug 18 2024
MTZ310-190245-
Western and Central Chouteau County MT-
753 PM MDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHOUTEAU COUNTY
THROUGH 845 PM MDT...
At 753 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of The Knees, or 23 miles north of Great Falls, moving
north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
The Knees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4779 11107 4779 11137 4809 11140 4810 11098
TIME...MOT...LOC 0153Z 180DEG 19KT 4783 11121
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
AMThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:03 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 27 min |
| Aug 18, 6:18 PM MDT | Special Weather Statement | TFX | Pondera | 27 min |
| Aug 18, 6:29 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 46 min |
| Aug 18, 6:32 PM MDT | Special Weather Statement | TFX | Teton | 28 min |
| Aug 18, 7:10 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Aug 18, 7:14 PM MDT | Special Weather Statement | TFX | Pondera | 31 min |
| Aug 18, 7:16 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 18, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 44 min |
| Aug 18, 7:24 PM MDT | Special Weather Statement | TFX | Cascade | 51 min |
| Aug 18, 7:28 PM MDT | Special Weather Statement | TFX | Judith Basin | 32 min |
| Aug 18, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 28 min |
| Aug 18, 7:46 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| Aug 18, 7:53 PM MDT | Special Weather Statement | TFX | 52 min | |
| Aug 18, 7:54 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 36 min |
| Aug 18, 8:00 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 45 min |
| Aug 18, 8:19 PM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Aug 18, 8:29 PM MDT | Special Weather Statement | TFX | Cascade | 61 min |
| Aug 18, 8:36 PM MDT | Special Weather Statement | TFX | Liberty | 24 min |
| Aug 18, 8:38 PM MDT | Special Weather Statement | TFX | Chouteau | 37 min |
| Aug 18, 8:41 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 34 min |
| Aug 18, 9:16 PM MDT | Special Weather Statement | TFX | Chouteau | 44 min |
| Aug 18, 9:55 PM MDT | Special Weather Statement | TFX | Liberty | 35 min |
| Aug 18, 10:07 PM MDT | Special Weather Statement | TFX | Chouteau | 53 min |
| Aug 18, 10:18 PM MDT | Special Weather Statement | TFX | Hill, Liberty | 42 min |
| Aug 18, 10:22 PM MDT | Special Weather Statement | TFX | Judith Basin | 53 min |
| Aug 18, 10:30 PM MDT | Special Weather Statement | TFX | Liberty | 45 min |
| Aug 18, 11:02 PM MDT | Special Weather Statement | TFX | Chouteau | 43 min |
| Aug 18, 11:42 PM MDT | Special Weather Statement | TFX | 63 min | |
| Aug 18, 11:51 PM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
| Aug 19, 12:30 AM MDT | Special Weather Statement | TFX | Blaine, Fergus, Hill, Judith Basin | 45 min |
| Aug 19, 1:23 AM MDT | Special Weather Statement | TFX | Blaine, Fergus, Hill | 37 min |
| Aug 19, 2:05 AM MDT | Special Weather Statement | TFX | Blaine | 40 min |
| Aug 19, 2:40 AM MDT | Special Weather Statement | TFX | Blaine | 35 min |
| Aug 19, 2:52 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 23 min |
| Aug 19, 3:17 AM MDT | Special Weather Statement | TFX | Blaine | 28 min |
| Aug 19, 5:17 AM MDT | Special Weather Statement | TFX | Phillips | 28 min |
| Aug 19, 2:12 PM MDT | Special Weather Statement | TFX | 33 min | |
| Aug 19, 2:39 PM MDT | Special Weather Statement | TFX | 36 min | |
| Aug 19, 2:50 PM MDT | Special Weather Statement | TFX | Beaverhead | 25 min |
| Aug 19, 3:12 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Aug 19, 4:04 PM MDT | Special Weather Statement | TFX | Broadwater | 41 min |
| Aug 19, 4:11 PM MDT | Special Weather Statement | TFX | Beaverhead | 34 min |
| Aug 19, 4:19 PM MDT | Special Weather Statement | TFX | Gallatin | 26 min |
| Aug 19, 4:35 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 40 min |
| Aug 19, 4:50 PM MDT | Special Weather Statement | TFX | Jefferson | 55 min |
| Aug 19, 4:57 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 33 min |
| Aug 19, 5:34 PM MDT | Special Weather Statement | TFX | Teton | 41 min |
| Aug 19, 5:47 PM MDT | Special Weather Statement | TFX | Broadwater | 28 min |
| Aug 19, 5:51 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 24 min |
| Aug 19, 5:52 PM MDT | Special Weather Statement | TFX | Judith Basin | 23 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.